Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 1, NWS Riverton, WY

January 10, 2013Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 10, 2013, 2:16 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2013, 2:16 AM MST (09:16 UTC)
Expired
Jan 10, 2013, 1:44 PM MST
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2013-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2013-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2704 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WWUS75 KRIW 100916
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
216 AM MST THU JAN 10 2013

...STRONG WINDS EXPECTED ACROSS THE GREEN AND RATTLESNAKE RANGE
TODAY...

.A TIGHTENING PRESSURE GRADIENT...APPROACHING COLD FRONT AND
STRONG WINDS ALOFT WILL BRING STRONG WINDS ACROSS THE GREEN AND
RATTLESNAKE RANGES TODAY. THE MOST LIKELY AREA OF STRONG WINDS
WILL BE ACROSS THE HIGHER ELEVATIONS.

WYZ019-101730-
/O.NEW.KRIW.HW.W.0001.130110T0916Z-130110T2300Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
216 AM MST THU JAN 10 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. 

* SUMMARY AND TIMING...AN INCREASING PRESSURE GRADIENT WILL
  COMBINED WITH STRONG WINDS ALOFT WILL BRING STRONG WINDS. THE
  STRONGEST WINDS ARE EXPECTED EARLY THIS MORNING AND AGAIN THIS
  AFTERNOON. 

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...TRAVELERS HEADING OVER BEAVER RIM OR TRAVELING BETWEEN
  SWEETWATER STATION AND MUDDY GAP SHOULD BE PREPARED FOR VERY
  STRONG AND ERRATIC WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
2 follow-up statements
952 
WWUS75 KRIW 101637
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
937 AM MST THU JAN 10 2013

...STRONG WINDS EXPECTED ACROSS THE GREEN AND RATTLESNAKE RANGE
TODAY...

.A TIGHTENING PRESSURE GRADIENT...APPROACHING COLD FRONT AND
STRONG WINDS ALOFT WILL BRING STRONG WINDS ACROSS THE GREEN AND
RATTLESNAKE RANGES TODAY. THE MOST LIKELY AREA OF STRONG WINDS
WILL BE ACROSS THE HIGHER ELEVATIONS.

WYZ019-102300-
/O.CON.KRIW.HW.W.0001.000000T0000Z-130110T2300Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
937 AM MST THU JAN 10 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON. 

* SUMMARY AND TIMING...AN APPROACHING STORM SYSTEM WITH VERY
  STRONG SOUTH TO SOUTHWEST WINDS WILL PRODUCE PERIODS OF HIGH
  WINDS ACROSS THE AREA THROUGH THIS AFTERNOON. 

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...TRAVELERS HEADING OVER BEAVER RIM OR TRAVELING 
  BETWEEN SWEETWATER STATION AND MUDDY GAP SHOULD BE PREPARED 
  FOR VERY STRONG AND ERRATIC WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

TEAM RIVERTON
132 
WWUS75 KRIW 102044
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
144 PM MST THU JAN 10 2013


WYZ019-102145-
/O.CAN.KRIW.HW.W.0001.000000T0000Z-130110T2300Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
144 PM MST THU JAN 10 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

HIGH WINDS ARE NO LONGER EXPECTED THIS AFTERNOON AND THUS THE HIGH
WIND WARNING HAS BEEN CANCELLED. HOWEVER...SOUTHWEST WINDS OF 25
TO 30 MPH WITH GUSTS AROUND 50 MPH ARE STILL EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:47 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 9, 10:47 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1047 PM MST WED JAN 9 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY
SIGNIFICANT STORM SYSTEM TAKING SHAPE FOR THE AREA THURSDAY
THROUGH FRIDAY. SOME DETAILS ARE STILL UNCERTAIN WITH THE EVER
CHANGING MODELS AND COMPLEXITY OF THE PATTERN. GENERAL IDEA FROM
YESTERDAY IS STILL HOLDING WITH THE SYSTEM DIGGING INTO THE
NORTHERN GREAT BASIN LATER THURSDAY INTO THURSDAY
NIGHT...BOTTOMING OUT OVER NRN UTAH THURSDAY NIGHT BEFORE MOVING
ACROSS SRN WYOMING ON FRIDAY BEFORE LIFTING OFF INTO THE NRN
PLAINS. STORM IS GENERAL MORE CLOSED OFF AND LOW DRIVEN RATHER
THAN ISENTROPIC THE UPSLOPE DRIVEN. THIS EVOLUTION HAS SLOWED THE
TIMING OF THE PCPN 3-6 HOURS EAST OF THE DIVIDE...ESPECIALLY THE
SOUTH HALF. THE NAM IS FURTHER NORTH ON ITS 12Z RUN BUT THE 18Z IS
TRENDING FURTHER SOUTH AGAIN. THE GFS 12Z RUN IS MUCH FURTHER
NORTH FROM YESTERDAY...AND CLOSER IN LOCATION IN WHAT WE WERE
THINKING YESTERDAY. STILL A FINE LINE WITH ANY FURTHER NORTH
LOCATION RESULTING IN MUCH LESS THREAT FOR MUCH OF THE AREA. WITH
THE 12Z GFS SOLUTION...WE ARE THINKING THAT THE POTENTIAL FOR
SIGNIFICANT SNOWFALL HAS INCREASED ACROSS THE FAR WEST WITH A
1-2-3 PUNCH OF ISENTROPIC LIFT FOLLOWED BY THE MID LEVEL
CIRCULATION AND DEFORMATION MOVING IN AND FINALLY FAVORABLE NW
OROGRAPHIC FLOW ON FRIDAY. WEAK BUT FAVORABLE. EAST OF THE
DIVIDE...THE FRONT MOVES INTO THE NORTH THURSDAY EVENING WITH
UPSLOPE DEVELOPING ALONG WITH A POTENTIAL NLY MID LEVEL
CIRCULATION JUST TO THE SW AIDING IN A QUICK DEVELOPMENT OF
SNOWFALL FOR THE CODY FOOTHILLS AFTER 00Z...TRANSITIONING IN 3 TO
6 HOURS FOR BUFFALO AND EVENTUALLY POINTS SOUTH. TRACK IS
FAVORABLE FOR THE CODY TO GRASS CREEK AREA AND EVEN THERMOPOLIS TO
TEN SLEEP AREA. ISSUED A WINTER STORM WATCH FOR THE CODY FOOTHILLS
FOR THURSDAY NIGHT AND FRIDAY...SHIFTING TO THE LOWER ELEVATIONS
OF JOHNSON COUNTY FROM 06Z FRIDAY THROUGH 00Z SATURDAY. SNOW WILL
DEVELOP FURTHER SOUTH IN THE WIND RIVER BASIN AND SW LATER
THURSDAY NIGHT INTO SUNRISE FRIDAY AND THEN SHIFT TO CASPER FRIDAY
MORNING. SNOW WILL CONTINUE ACROSS MOST OF THE AREA ON FRIDAY
BEFORE TAPERING OFF OR ENDING FRIDAY NIGHT. ANY AREAS THAT CLEAR
FRIDAY NIGHT...ESPECIALLY WEST AND NORTH WILL SEE VERY COLD
TEMPERATURES. EVEN BRIEF CLEARING FURTHER SOUTH WILL HAVE TO BE
WATCHED. VERY COLD DAY ON SATURDAY WITH -20C AIR AT H7 CAMPED OVHD.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MUCH COLDER AIR BEHIND THE EXITING WEATHER SYSTEM AND FRESH SNOW
COVER WILL BE IN PLACE SATURDAY NIGHT WHICH WILL MAKE SUNDAY MORNING
THE COLDEST PERIOD IN THE EXTENDED. THE WESTERN BASINS AND VALLEYS
WILL SEE LOWS OF 15 TO 25 BELOW ZERO AND 10 TO 20 BELOW IN THE
BASINS EAST OF THE DIVIDE. WE WILL REMAIN ON THE BACK SIDE OF THE
MAIN SPLITTING TROUGH THROUGH THE EXTENDED PERIOD WITH A COUPLE OF
ALBERTA CLIPPERS MOVING SOUTHEAST ACROSS OUR CWA WITHIN THE NORTHERN
STREAM ENERGY. THE FIST SUCH SYSTEM WILL DELIVER SOME SPOTTY LIGHT
SNOWFALL TO THE FAR WEST AND BIG HORN MOUNTAINS SUNDAY AND SUNDAY NIGHT
WITH THE NEXT ONE AFFECTING THE SAME AREAS MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE SECOND CLIPPER WILL HAVE A HEALTHIER FIELD OF
MOISTURE WITH IT SO HAVE HIGHER POPS FOR THIS TIME FRAME. HIGHS
SUNDAY AT THE LOWER ELEVATIONS WILL BE MAINLY IN THE SINGLE
DIGITS...TEENS MONDAY...20S TUESDAY AND 30S WEDNESDAY. BY WED NT
LOWS SHOULD STAY ABOVE ZERO. THE BASIN AND VALLEY INVERSIONS THAT
FORM DURING THIS NEXT COLD OUTBREAK SHOULD NOT PERSIST AS LONG AS
THE PREVIOUS ONE SINCE WE WILL BE UNDERNEATH THE NORTHERN STREAM
ENERGY AS APPOSED TO BEING IN THE MIDDLE OF A SPLIT PATTERN MOST OF
THE TIME.

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...AREAS OF FOG WILL OCCUR UNTIL 12Z IN PARTS OF
SW WY WITH IFR CONDITIONS. THIS INCLUDES THE KBPI AIRPORT. OTHERWISE
VFR CONDITIONS IN THE WEST THROUGH 12Z. VFR TO MVFR CONDITIONS WILL
OCCUR OVER THE WEST AS SNOW AND LOWER CLOUDS MOVE INTO THE WEST
BETWEEN 12Z AND 18Z. CONDITIONS WILL CONTINUE TO LOWER OVER WESTERN
WY AFTER 18Z WITH MVFR TO IFR CONDITIONS PREVAILING BY 00Z. THEN
MVFR TO IFR CONDITIONS WILL OCCUR OVER MOST OF THE WEST THROUGH 06Z
FRIDAY.

EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH 00Z. WINDY
CONDITIONS WILL OCCUR AT KCPR AIRPORT WITH 25 TO 35 KNOT WIND
SPEEDS. A COLD FRONT WILL PUSH INTO NORTHERN WY AFTER 21Z. CLOUDS
WILL BEGIN TO LOWER OVER THE NORTH AROUND 00Z. THEN SNOW AND LOW
CLOUDS WILL DEVELOP OVER THE NORTH BY 02Z. ALL OF NORTHERN WY WILL
BE IN MVFR CONDITIONS BY 06Z FRIDAY.

&&

.FIRE WEATHER... STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE IN
THE WIND CORRIDOR FROM THE RED DESERT TO CASPER THROUGH THURSDAY
AND ALSO IN MOUNTAIN MOUNTAIN AND FOOTHILL AREAS. SNOW WILL
REDEVELOP IN THE FAR WEST BY MORNING AND CONTINUE THROUGH FRIDAY.
A STRONG COLD FRONT WILL DROP SOUTH ACROSS THE AREA THURSDAY NIGHT
AND FRIDAY BRINGING SNOW...SHARPLY COLDER TEMPERATURES AND AREAS
OF GUSTY TO STRONG NORTH WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
WYZ012-013-023-024.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON WYZ010-011.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...LIPSON
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 9, 1:54 PM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MST WED JAN 9 2013

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
154 PM MST WED JAN 9 2013

...WINTER STORM WATCH MUCH OF FAR WESTERN WYOMING THURSDAY THROUGH
FRIDAY...
...WINTER STORM WATCH CODY FOOTHILLS THURSDAY NIGHT AND FRIDAY...
...WINTER STORM WATCH JOHNSON COUNTY LATE THURSDAY NIGHT AND
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY...IT WILL BE WINDY FROM ROCK SPRINGS TO CASPER. WIND GUSTS
TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...SIGNIFICANT SNOW IS POSSIBLE ACROSS FAR
WESTERN WYOMING WITH 5 TO 9 INCHES POSSIBLE IN THE VALLEYS AND 9 TO
18 INCHES IN THE MOUNTAINS. HEAVY SNOW MAY THEN DEVELOP IN THE CODY
FOOTHILLS THURSDAY NIGHT THROUGH FRIDAY AND ALSO LATER THURSDAY
NIGHT THROUGH FRIDAY FROM BUFFALO TO KAYCEE. STRONG NORTH WIND WILL
ALSO ACCOMPANY THE SNOW AT TIMES FROM CODY EAST TO BUFFALO. THE
STRONGEST WIND WILL BE IN NORTHERN JOHNSON COUNTY ON FRIDAY.

OTHER AREAS WILL SEE LIGHT TO MODERATE AMOUNTS OF SNOWFALL BETWEEN
THURSDAY AND FRIDAY. SEE OUR LATEST STATEMENTS FOR FURTHER DETAILS.

SATURDAY THROUGH MONDAY...VERY COLD. LOW TEMPERATURES 15 TO 25
DEGREES BELOW ZERO IN CENTRAL BASINS AND WESTERN VALLEYS SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:40 AM MSTWinter Storm WarningRIWFremont, Johnson, Lincoln, Park, Sublette, Teton38 hr
Jan 10, 2:40 AM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more38 hr

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.